Quantcast

Nursing Mother Can Pass on Codeine to Baby

October 13, 2008

Health Canada is advising nursing mothers about a very rare, but serious health risk to breastfed babies if nursing mothers use codeine.

Health officials say codeine is converted by the body into morphine and some people convert codeine into morphine more rapidly and completely than others. The babies of nursing mothers who rapidly metabolize codeine may be at increased risk for morphine overdose due to higher-than-expected morphine levels in breast milk.

Health Canada recommends nursing mothers take the following precautions to minimize the risk of morphine exposure in breastfed babies:

— Consult a physician before taking any codeine-containing products.

— Read the ingredient list of all over-the-counter medications, especially cough or pain medications, to see if they contain codeine.

— If treatment with codeine is necessary, use the lowest effective dose for the shortest period of time.

People who metabolize codeine very rapidly may experience overdose symptoms themselves such as extreme sleepiness, confusion, or shallow breathing. While the amount of overdose is generally not considered life-threatening in adults, seek immediate medical attention if a breastfed baby has difficulty breathing or is limp after a nursing mother takes a health product with codeine, officials said.




comments powered by Disqus